Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 93, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2013, 1:55 PM MDT for Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2013, 1:55 PM MDT (19:55 UTC)
- Expired
- Sep 9, 2013, 5:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:47 PM MDT | FLASH FLOOD | 5 N Springdale, UT | FLASH FLOODING AND WATERFALLS THROUGHOUT ZION NATIONAL PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
320
WGUS55 KSLC 091955
FFWSLC
UTC053-092345-
/O.NEW.KSLC.FF.W.0093.130909T1955Z-130909T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
155 PM MDT MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 545 PM MDT
* AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER PARTS OF ZION NATIONAL PARK.
RADAR RAINFALL ESTIMATES INDICATE HEAVY RAINFALL IS FALLING OVER
MULTIPLE WATERSHEDS WITHIN THE PARK. NORTH...DRY...LITTLE...AND THE
NORTH FORK OF THE VIRGIN RIVER HAVE RECEIVED HEAVY RAINFALL.
ALSO THESE AREAS RECEIVED COPIOUS RAINFALL AMOUNTS PRIOR AND
CONDITIONS ARE RIPE FOR FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE TRAVELING THROUGH THIS AREA OR PLAN ON HIKING THROUGH THE
PARK...IT IS ADVISABLE TO ENSURE FOR YOUR SAFETY.
&&
LAT...LON 3723 11328 3733 11324 3741 11315 3741 11291
3718 11292 3716 11303 3719 11312
$$
MCINERNEY2 follow-up statements
742
WGUS75 KSLC 092207
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT MON SEP 9 2013
UTC053-092345-
/O.CON.KSLC.FF.W.0093.000000T0000Z-130909T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
407 PM MDT MON SEP 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 406 PM MDT...FLASH FLOODING HAS BEEN REPORTED WITHIN ZION
NATIONAL PARK. WIDESPREAD WATERFALL ACTIVITY AND RIVER RISES HAVE
BEEN REPORTED.
ALTHOUGH MOST OF THE THUNDERSTORMS HAVE MOVED TO THE WEST...THE
REMAINING FLOOD WATERS FLOWING THROUGH THE PARK WILL REQUITE AN
ADDITIONAL TIME TO DEWATER. DURING THIS TIME...MANY WATERWAYS
WITHIN THE PARK REMAIN VERY DANGEROUS.
IF YOU ARE TRAVELING IN OR AROUND ZION NATIONAL PARK...PLEASE USE
CAUTION.
LAT...LON 3723 11328 3733 11324 3741 11315 3741 11291
3718 11292 3716 11303 3719 11312
$$
MCINERNEY741
WGUS75 KSLC 092337
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT MON SEP 9 2013
UTC053-092346-
/O.EXP.KSLC.FF.W.0093.000000T0000Z-130909T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
537 PM MDT MON SEP 9 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
THE FLASH FLOOD WARNING FOR ZION NATIONAL PARK HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...AS ADDITIONAL THUNDERSTORM ACTIVITY MAY ENTER THE
PARK IN THE NEAR FUTURE...ADDITIONAL WARNINGS MAY BE POSTED.
LAT...LON 3723 11328 3733 11324 3741 11315 3741 11291
3718 11292 3716 11303 3719 11312
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:30 AM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 9, 9:30 AM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 AM MDT MON SEP 9 2013 .SYNOPSIS...A VERY MOIST AIRMASS REMAINS OVER MUCH OF SOUTHERN AND EASTERN UTAH WHILE DRIER AIR COVERS THE WASATCH FRONT AND NORTHWEST UTAH. THE MOISTURE WILL BEGIN TO SPREAD NORTH AND WEST TUESDAY. && .DISCUSSION...AN UPPER LEVEL CIRCULATION ALONG THE CA/AZ BORDER THIS MORNING WITH A DEFORMATION ZONE EXTENDING NORTHEAST TOWARDS TROUGH IN MT. VERY MOIST AIRMASS IN PLACE ACROSS SOUTHERN AND EASTERN UTAH WITH CONSIDERABLY DRIER AIR OVER THE NORTHWEST...INCLUDING THE WASATCH FRONT. LATEST 12Z NAM AND HRRR RUNS SHOW PRECIP DEVELOPING SOUTH AND EAST OF A LINE FROM ABOUT PRICE TO ST. GEORGE AND INCLUDING THE UINTA MOUNTAINS. WIDESPREAD STRATIFORM RAINFALL LIKELY THIS AFTERNOON WITH SOME EMBEDDED THUNDERSTORMS. YESTERDAY WE SAW SOME SIGNIFICANT FLASH FLOODING ON THE PARIA RIVER AND WAHWEAP CREEK IN AREAS WHERE RADAR INDICATED ONLY ABOUT .5 TO 1.0 INCHES OF RAIN. BELIEVE RADAR MAY BE OVERSHOOTING THIS RELATIVELY LOW TOPPED PRECIP AND ALSO EXPECT SOME WARM RAIN PROCESS TAKING PLACE BELOW RADAR BEAM. THE SAME SITUATION IS LIKELY TODAY AND THROUGH MUCH OF THE WEEK...SO MAY BE PULLING THE TRIGGER ON FLASH FLOOD WARNINGS WITH A BIT LESS RADAR ESTIMATED RAINFALL THAN IS USUALLY THE CASE IN THE SUMMER WHEN FLOODS ARE MORE TYPICALLY FROM DEEPER CONVECTION. MODELS ALL HAVE VARIOUS PARTS OF THE UPPER CIRCULATION ROTATING NORTHWARD INTO UTAH THE NEXT FEW DAYS. THE MID LEVEL FLOW BECOMES SOUTHERLY TO EASTERLY OVER ALL OF UTAH AND PRECIP SPREADS NORTH LATE TUESDAY THROUGH AT LEAST WEDNESDAY. LOOKS LIKE A PROLONGED PERIOD OF RAIN ACROSS SOUTHERN UTAH. NORMALLY DRY WASHES AND SLOT CANYONS WILL BE RUNNING MUCH OF THE WEEK. NORTHERN BURN SCARS LIKELY DRY TODAY AND PROBABLY MOST OF TUESDAY BUT THREAT FOR MORE RAIN RETURNS TUESDAY EVENING AND CONTINUES FOR A FEW DAYS. NO CHANGES TO CURRENT FORECASTS AT THIS TIME. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED SWITCH TO THE NORTHWEST BETWEEN 17Z AND 19Z TODAY. OTHERWISE...WEATHER IMPACTS SHOULD REMAIN MINIMAL TODAY...WITH SHOWERS AND THUNDERSTORMS REMAINING WELL SOUTH OF THE TERMINAL THROUGH THIS AFTERNOON. THAT SAID...THERE IS A 10 PERCENT CHANCE THAT SHOWERS OVER UTAH COUNTY COULD CAUSE WINDS TO SWITCH BACK TO THE SOUTH BETWEEN 21Z AND 01Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER/AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 6:52 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 652 AM MDT MON SEP 9 2013 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 652 AM MDT MON SEP 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER CONDITIONS ACROSS THE NORTHWEST. HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST. THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF THESE STORMS. SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH FLOOD THREAT WILL CONTINUE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH THE THREAT OF ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:27 AM MDT | Flash Flood Watch | SLC | 4 days | |
| Sep 9, 1:07 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 6 hr |
| Sep 9, 2:58 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 9, 3:31 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.